Pennsylvania, 2003

Flash Flood in Pennsylvania, June 4, 2003

June 4, 2003 · NWS CTP · 1 event in 1 county or zone

Several people were rescued after becoming stranded by flood waters in the town of Bedford due to flooded streams. Also, Bob's Creek exceeded bankful, flooding several roads in the towns of Reynoldsdale and Pavia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Several people were rescued after becoming stranded by flood waters in the town of Bedford due to flooded streams. Also, Bob's Creek exceeded bankful, flooding several roads in the towns of Reynoldsdale and Pavia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 4, 2:30 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 4, 2:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 AM EDT WED JUN 4 2003

STREAMS OVER SC MTNS CONTINUE TO RISE EARLY THIS AM...WITH CRESTS
LIKELY LATER THIS MORNING. CALLS TO COUNTY EMA/911 REVEAL MINOR
FLOODING ON SOME ROADWAYS AND STREAMS...WHICH IS COVERED BY MINOR
FLOOD STATEMENT (FLS) THROUGH 9 AM.

UPPER LO NR CHICAGO WILL SLOWLY PASS NORTH OF CENTRAL PA OVER THE
NEXT 48 HOURS. WAA PATTERN AHEAD OF THIS SYSTEM WILL CONTINUE TO
PRODUCE OCCASIONAL RAIN TODAY...THEN DRYING ARRIVES TONIGHT FROM THE
SW...AS BLYR FLOW BECOMES WESTERLY BEHIND OCCLUDED FRONT PASSAGE.
COOLER MAV TEMPS ONCE AGAIN SEEM MORE LIKELY THAN MOS NUMBERS
TODAY...BASED ON CLOUD COVER...UPSLOPING SE FLOW AND INTERMITTENT
RAIN. 21Z SREF QPF DATA SUGGESTS CATEGORICAL POPS MOST PLACES
TDY...ALTHOUGH MUCH OF THE DAY WILL BE RAIN FREE. BEST CHC OF
OCCASIONAL LIGHT RAIN TONIGHT IS OVER THE NORTHERN TIER...AHEAD OF
APPROACHING OCCLUSION.

A SOMEWHAT BRIGHTER DAY SEEMS LIKELY ON THURSDAY. HOWEVER...COLD AIR
ALOFT WILL LIKELY RESULT IN PLENTY OF SC...ESPECIALLY OVER THE MTNS.
A WEAK AREA OF HI PRES SHOULD PROVIDE DRY AND SEASONABLE WEATHER
FRIDAY. ENSEMBLE 850 TEMPS ARND 10C SUGGEST HIGHS IN THE 70S...GIVEN
PARTLY SUNNY SKIES.

EXTENDED...UPPER LO DIVING SOUTHWARD TOWARDS THE N PLAINS THIS
MORNING WILL BE OUR NEXT WX MAKER. LATEST GFS/ETA TRACK THIS FEATURE
THRU THE GRT LKS BY EARLY SATURDAY. 00Z GFS NOW TRACKS SFC LOW SOUTH
OF PA ON SATURDAY...THUS WILL TREND FCST TOWARD A CLOUDIER...COOLER
AND WETTER SOLUTION. SUNDAY APPEARS DRY IN WAKE OF COLD
FRONT/OCCLUDED FRONT. HOWEVER...ANOTHER BOUT OF RAIN OR SHOWERS
SEEMS POSSIBLE BY MONDAY BASED ON 12Z MREF DATA...WHICH SHOWS UPPER
TROUGH APPROACHING FROM MIDWEST.

.CTP...
PA...NONE.

FITZGERALD
Hazardous weather outlook, Jun 4, 4:06 AM EST, 3 hours 54 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 AM EDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

MINOR FLOODING WILL CONTINUE ON SOME STREAMS ACROSS THE SOUTH
CENTRAL MOUNTAINS TODAY. THE AUGHWICK CREEK AT SHIRLEYSBURG IS
EXPECTED TO CREST 1 TO 2 FEET ABOVE FLOOD STAGE AROUND NOON...THEN
FALL BELOW FLOOD STAGE THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KF

The radar

The State College radar (KCCX), 110 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bedford

When
June 4, 8:00 AM EST to 2:00 PM EST
Where
Bedford County, Bedford
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359934.